Nov-Dec '05 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2004 Ed Dewke

Mystery Rash Caused by Enbrel?
from Richard H.

Hi.  I’ve been browsing your website and first off, let me commend you on putting this together.  It is a great source of information.

I was wondering if you were aware of any allergic reactions to Enbrel, particularly a skin rash.

I’ve had P since I was 15 (I’m 25 now) and although mine has been relatively moderate, I haven’t had any luck treating the P on my palms and fingers.  My derm suggested that I try Enbrel and I started taking it two weeks ago.  I am now on my fourth injection. 

The Enbrel started working almost immediately.  After four injections my response was similar to what I had when I was getting cortisone injections. However, this past Friday, I started developing a skin rash.  It has since spread over my whole body and consists of many small red bumps that itch like crazy.  It’s almost like poison oak/ivy.

I’ve never had an allergic reaction to any food or other substance, so I can’t tell if it’s a newly developed food allergy or if it’s related to the Enbrel.  The interesting thing is that it occurred right before one of my injections (I’m on a Wednesday/Saturday schedule).  I first noticed a small rash on my arm on Friday night.  It was a little worse on Saturday morning, but I didn’t think it was anything major so I gave myself the Enbrel injection as scheduled.  Throughout the weekend the rash became worse.  I guess it could have been a delayed reaction from my first three injections, but it didn’t occur suddenly after an injection.  It also seems weird that the rash isn’t concentrated around the injection site.  In fact it seems a lot less severe there.

For now, the doctor told me to stop the Enbrel until the rash clears up and then start again to see if it comes back.  I’m really hoping it wasn’t the Enbrel because it really seemed like it was working.  I appreciate any feedback you could give me on similar situations you may have heard about.  Thanks a million. -Richard H.

*****

Ed’s Response:  Nice to hear from you Richard.  According to Enbrel's prescribing data, 5% of a study group getting Enbrel experienced rash in a trial, compared to 3% who were getting a placebo.  I uncovered this in a table of "Adverse Events," so there is no detail about type or extent of "rash."  Other than that, I could find no reference to rash as an allergic reaction to injected Enbrel. 

Having said that, you need to read Acne-like Outbreak On Enbrel from Angela S.  What she’s experienced sounds very similar.

It seems like your derm is taking the right precaution by pulling you off the Enbrel temporarily, until the rash fades, then seeing if it returns when you start taking it again.  It's one of those "only way to be sure" processes!

Let us know what happens when you get back on Enbrel.  Also bear in mind that if there does seem to be an association between your rash and Enbrel, there are other biologics for you to try.  -Ed

This Month's Mail | Archives

www.flakehq.com